Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, April 14, 2013

April 14, 2013 · NWS OUN · 2 events in 2 counties and zones

A weak cold front stretched from northeast to southwest across portions of northern and central Oklahoma. During the evening hours, isolated storms developed within strong upper level westerlies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front stretched from northeast to southwest across portions of northern and central Oklahoma. During the evening hours, isolated storms developed within strong upper level westerlies. These storms produced marginally severe hail and wind gusts in portions of Logan and Payne counties in central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 5:39 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 14, 5:39 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SUN APR 14 2013

.UPDATE...
MESOSCALE ENVIRONMENT UPDATE...

&&

.DISCUSSION...
A FEW WEAK UPDRAFTS HAVE FINALLY BEEN ABLE TO FIRE ACROSS NORTH
CENTRAL OKLAHOMA WITHIN A REGION OF CU DEVELOPMENT FOCUSED ALONG
THE FRONTAL BOUNDARY. 14/23Z SURFACE ANALYSIS PLACES THE FRONT
FROM SWRN IA SOUTHWEST THROUGH THE TX PANHANDLE. 21Z RAP SOUNDINGS
AT 23Z JUST AHEAD OF THE FRONT REVEAL A FAIRLY DECENT MIXING FROM
THE SURFACE THROUGH APPROXIMATELY 850MB. WITH SKINNY CAPE
PROFILES...MLCAPE VALUES ON RANGE FROM 250 TO 500 J/KG.
HOWEVER...RAP 0-1KM AGL COMPUTED CAPE (LOW LVL CAPE) SHOWS A NICE
POCKET OF 400 TO 550 J/KG NEAR WHERE 50-60 DPTS HAVE POOLED NEAR
THE INTERSECTION OF THE DRY LINE AND COLD FRONT ACROSS N CENTRAL
OK.

UPSTREAM SURFACE ANALYSIS WOULD INDICATE A SHALLOW PROFILE FOR THE
COLD FRONT. AT 14/23Z...TEMPS BEHIND THE FRONT RANGE FROM THE
UPPER 60S/LOWER 70S ACROSS SRN KS...TO THE MID 50S/LOWER 60S
ACROSS SRN NE. THE COMBINATION OF MIXING AT THE SURFACE...MODEST
INSTABILITY AND WEAK LIFT FROM THE FRONT ARE LIKELY REASON THE
CURRENT UPDRAFTS...WHICH DEVELOPED APPROXIMATELY 530ISH...HAVE
CONTINUED TO STRUGGLE.

HOWEVER...RADAR ANALYSIS INDICATES CURRENT CONVECTION MAY BE
DEVELOPING ALONG A PRE-FRONTAL WIND SHIFT/SFC TROUGH...AS A
SECOND BOUNDARY IS DEFINED ON KVNX FROM NEAR CARRIER TO BRAMAN.
BEHIND THIS BOUNDARY...AIR IS A BIT COOLER (LOWER 70S) AND DRIER
(MID 50S DPTS). AS THIS BOUNDARY CATCHES UP WITH THE ONGOING
CONVECTION...IT COULD OFFER SOME ENHANCEMENT.

OVERALL...SEVERE THREAT FOR NORTH CENTRAL OKLAHOMA LOOKS TO BE
DIMINISHING SLIGHTLY FOR THE MOMENT. HOWEVER...IF THE SECONDARY
BOUNDARY OFFERS A BETTER SOURCE OF LIFT...ONE COULD NOT RULE OUT
AT THIS TIME A FEW STRONG TO SEVERE STORMS DEVELOPING. HAIL TO THE
SIZE OF QUARTERS AND WINDS NEAR 60 MPH WOULD BE THE PRIMARY
CONCERNS.

JTK

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT SUN APR 14 2013/

DISCUSSION...
COLD FRONT MOVING THROUGH NORTHWEST OKLAHOMA WILL CONTINUE TO MOVE
SOUTH AND EAST ACROSS MUCH OF THE AREA LATER TODAY AND TONIGHT. A
FEW STORMS MAY DEVELOP ALONG THE FRONT LATER TODAY ACROSS MAINLY
NORTH CENTRAL OKLAHOMA. ENOUGH INSTABILITY WILL EXIST FOR THE
POSSIBILITY OF SEVERE WEATHER ASSOCIATED WITH THESE STORMS.

THIS FRONT WILL STALL LATE TONIGHT AND HANG OUT NEAR OR JUST
SOUTH OF THE I-44 CORRIDOR ON MONDAY. WITH NO STRONG FORCING AND
SOME CAPPING ISSUES MUCH OF MONDAY SHOULD REMAIN DRY. THIS FRONT
IS THEN EXPECTED TO TRY AND RETREAT BACK NORTH MONDAY NIGHT AS IT
IS INFLUENCED BY THE STRONGER STORM SYSTEM THAT WILL APPROACH THE
AREA LATER THIS WEEK. AN ISOLATED STORM OR TWO MAY TRY TO DEVELOP
ALONG FRONT OR DRYLINE LATE TUESDAY AFTN INTO THE EVENING HOURS
WITH PERHAPS A BIT BETTER CHANCE TUESDAY NIGHT WITH AID OF
DEVELOPING LLJ.. MAINLY CENTRAL INTO NORTHERN OKLAHOMA.

BY THE TIME WE GET TO WEDNESDAY... SIGNIFICANT DIFFERENCES CONT TO
REMAIN BETWEEN THE MODELS IN LOCATION OF SFC BOUNDARIES. THE
LATEST GFS CONT TO WANT AND TRY TO LIFT THE BOUNDARY WELL NORTH
INTO KANSAS WITH DRYLINE NEAR THE OK/TX BORDER WED AFTN... PUTTING
ALL OF THE AREA IN WARM SECTOR AND A MUCH HIGHER PROBABILITY OF
STRONG/SEVERE STORMS AND HEAVY RAIN ACROSS MUCH OF THE AREA.
HOWEVER... EURO KEEPS BOUNDARY MUCH FARTHER SOUTH AND THIS MAKES
MORE SENSE AS COLDER AIR TO THE NORTH OF THE FRONT WILL BE HARD TO
DISLODGE AND WITH ABUNDANT CLOUD COVER AND PERHAPS ONGOING PRECIP
HAVE A HARD TIME SEEING THIS BOUNDARY MOVE AS FAR NORTH AS GFS
SEEMS TO THINK. WILL THEREFORE CONT TO FOLLOW THE EURO AND KEEP
THE SFC BOUNDARY NEAR OF JUST NORTH OF I-44 CORRIDOR DURING THE
DAY ON WEDNESDAY BEFORE IT SURGES SOUTH LATE WEDNESDAY AND
WEDNESDAY NIGHT.

MUCH COLDER AIRMASS WILL THEN SURGE SOUTH OVERSPREADING THE AREA
WITH A CHANCE TO SEE SOME WINTRY PRECIP... HOWEVER LATEST TRENDS
CONT TO SHOW THIS BEING LESS OF A POSSIBILITY. FOR NOW WILL KEEP A
MENTION OF THIS FOR CONSISTENCY SAKE.

ANOTHER FREEZE MAY THEN OCCUR ACROSS PARTS OF NORTHERN OKLAHOMA
THURSDAY MORNING AND THEN AGAIN FRIDAY MORNING. FREEZING TEMPS
COULD GET NEAR CENTRAL AND INTO SOUTHWEST OKLAHOMA FRIDAY MORNING.

ANOTHER WEAKER FRONT WILL APPROACH NEXT WEEKEND... KEEPING TEMPS
BELOW NORMAL THROUGH REMAINDER OF EXTENDED.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  73  55  73 /  10  10  10  10
HOBART OK         48  72  52  74 /  10  10  10  10
WICHITA FALLS TX  55  83  61  87 /  10  10  10  10
GAGE OK           44  66  43  64 /  10   0  10  10
PONCA CITY OK     50  65  46  63 /  40  10  20  10
DURANT OK         64  84  65  83 /   0  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ033-036.

TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, Apr 14, 10:50 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN APR 14 2013

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL OKLAHOMA LATE THIS AFTERNOON AND EVENING.

LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM CHEROKEE
TO FAIRVIEW...TO KINGFISHER AND CHANDLER OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 5 PM AND
10 PM.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH WILL BE THE
MAIN CONCERNS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON INTO THIS EVENING.

DISCUSSION...
MOISTURE WILL CONTINUE TO SPREAD NORTHWARD ACROSS THE AREA TODAY AND
TONIGHT. A COLD FRONT WILL MOVE INTO AND STALL OVER PORTIONS OF NORTHERN
OKLAHOMA LATER TODAY WITH A DRYLINE EXTENDING SOUTHWARD FROM THE FRONT
IN NORTHWEST OKLAHOMA. LIFT ASSOCIATED WITH THESE BOUNDARIES AND AFTERNOON
HEATING SHOULD BE SUFFICIENT FOR ISOLATED THUNDERSTORM DEVELOPMENT BY LATE
AFTERNOON. MODERATE INSTABILITY AND FAVORABLE WIND FIELDS WILL BE SUPPORTIVE
OF SEVERE THUNDERSTORM DEVELOPMENT...THOUGH LOW LEVEL MOISTURE IS SOMEWHAT
MODEST. SHOULD SEVERE STORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED. STORMS SHOULD GENERALLY DIMINISH THIS EVENING AS UPPER FORCING
MOVES EAST OF THE AREA AND THE AIRMASS BECOMES CAPPED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY WARM...BREEZY...AND DRY CONDITIONS WILL DEVELOP BEHIND THE DRYLINE
OVER PORTIONS OF SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A RED FLAG
WARNING IS IN EFFECT FOR THIS AFTERNOON. BURNING IS STRONGLY DISCOURAGED
AS ANY FIRES THAT GET OUT OF CONTROL WILL SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A STRONG CAP WILL LIMIT THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT IN
THE AFTERNOON AND EVENINGS OF MONDAY AND TUESDAY. HOWEVER... IF STORMS
DO DEVELOP... SOME OF THEM COULD BECOME SEVERE PRODUCING LARGE HAIL AND
STRONG WIND GUSTS.

A BETTER CHANCE FOR STORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY AS A
STRONG STORM SYSTEM AND COLD FRONT IMPACT THE REGION. SEVERE WEATHER
WILL BE POSSIBLE WITH THE STRONGEST STORMS THAT DEVELOP. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN AND LOCALIZED FLOODING MAY BECOME AN ISSUE DURING THE
MIDDLE PART OF THE WEEK...AS PERSISTENT HEAVY RAINFALL OCCURS OVER CENTRAL
AND SOUTHERN OKLAHOMA...IN VICINITY OF THE PASSING COLD FRONT.

WINTER PRECIPITATION WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS PARTS OF
NORTHERN... WESTERN... AND CENTRAL OKLAHOMA. SIGNIFICANT IMPACTS ARE NOT
EXPECTED AT THIS TIME BUT THE FORECAST IS HIGHLY DEPENDENT ON THE TIMING OF
THE COLD FRONT...WHICH REMAINS HIGHLY UNCERTAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE BY 5 AM MONDAY.

MAXWELL/AUSTIN

The radar

The Norman radar (KTLX), 82 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
April 14, 6:06 PM CST
Where
Logan County, Mulhall
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.060, -97.400

No damage was reported.

Hail, Payne

When
April 14, 6:51 PM CST
Where
Payne County, 3.12 mi WSW of Ripley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.000, -96.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439488, 439489.